Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 11, 2022, 5:47 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 77 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 5:47 PM CDT (22:47 UTC)
- Expired
- May 11, 2022, 7:04 PM CDT
- In force
- 77 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bureau County, IL, Putnam County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:57 PM CDT | HEAVY RAIN 0 | Spring Valley, IL | WATER 3-4 INCHES DEEP FLOWING DOWN THE STREET. |
| May 11, 6:00 PM CDT | FLASH FLOOD | 1 E Spring Valley, IL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 E SPRING VALLEY. URBAN FLOODING OF STREETS OCCURRING IN SPRING VALLEY. ROUTE 6 NEAR SPRING VALLEY CURVE IS COMPLETELY FLOODED. |
| May 11, 6:00 PM CDT | FLASH FLOOD | 1 E Spring Valley, IL | URBAN FLOODING OF STREETS OCCURRING IN SPRING VALLEY. ROUTE 6 NEAR SPRING VALLEY CURVE IS COMPLETELY FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3416 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WGUS53 KDVN 112247
FFWDVN
ILC011-155-120445-
/O.NEW.KDVN.FF.W.0004.220511T2247Z-220512T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
547 PM CDT Wed May 11 2022
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
East Central Bureau County in north central Illinois...
Northeastern Putnam County in north central Illinois...
* Until 1145 PM CDT.
* At 547 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by stationary thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Spring Valley, Ladd, Dalzell, Seatonville, Spring Valley Airport
and Ottville.
This includes the following highways...
Interstate 80 in Illinois between mile markers 68 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4137 8928 4142 8917 4140 8917 4138 8916
4136 8916 4135 8916 4132 8916 4131 8916
4128 8916 4129 8925
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
Ervin2 follow-up statements
268
WGUS73 KDVN 112308
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
608 PM CDT Wed May 11 2022
ILC011-155-120445-
/O.CON.KDVN.FF.W.0004.000000T0000Z-220512T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-Putnam IL-
608 PM CDT Wed May 11 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS
EVENING FOR EAST CENTRAL BUREAU AND NORTHEASTERN PUTNAM COUNTIES...
At 608 PM CDT, emergency management reported thunderstorms producing
heavy rain in Flash flooding is occurring in Spring Valley, with
water completely covering Route 6 at Spring Valley Curve. Between 1
and 3 inches of rain have fallen. Additional rainfall amounts of 1
to 2 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Spring Valley, Ladd, Dalzell, Seatonville, Spring Valley Airport
and Ottville.
This includes the following highways...
Interstate 80 in Illinois between mile markers 68 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4137 8928 4142 8917 4140 8917 4138 8916
4136 8916 4135 8916 4132 8916 4131 8916
4128 8916 4129 8925
FLASH FLOOD...OBSERVED
$$
Ervin992
WGUS73 KDVN 120004
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
704 PM CDT Wed May 11 2022
ILC011-155-120014-
/O.CAN.KDVN.FF.W.0004.000000T0000Z-220512T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-Putnam IL-
704 PM CDT Wed May 11 2022
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL BUREAU AND
NORTHEASTERN PUTNAM COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4137 8928 4142 8917 4140 8917 4138 8916
4136 8916 4135 8916 4132 8916 4131 8916
4128 8916 4129 8925
$$
ErvinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:56 PM CDT, 51 minutes earlier.
Area forecast discussion, May 11, 4:56 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
456 PM CDT Wed May 11 2022
.UPDATE...
Issued at 454 PM CDT Wed May 11 2022
I've updated to add pops in our far east/northeast through 8 PM
for the convergence line isolated storms. These slow moving storms
are not sheared, and should remain weak, while offering very
isolated rains over 0.50. However, at low levels, this convergence
has me concerned for funnels and possible landspout tornadoes. The
SPC Non-supercell parameter is showing a narrow axis of 0.5-1.0
along that axis. We'll be ready to issue an SPS or short lived TOR
if needed.
ERVIN
&&
.SYNOPSIS...
Issued at 235 PM CDT Wed May 11 2022
A hot and humid day was felt throughout the area today. Temperatures
have increased into the upper 80s to low 90s, with dew points
ranging in the 70s. These conditions have resulted in heat index
values ranging between 100 to 105. Winds today are also much lighter
than they were yesterday, lending little to no relief from the heat
today. Thus, we have highlighted areas generally south of Highway 30
with a Heat Advisory, which is in effect until 7PM. These hot and
humid conditions will continue through the remainder of the week, as
we sit under an upper ridge that is slow to move east. So far today,
we have set some records at climate sites. Keep an eye out for those
record reports this evening as the finalized high temperatures come
in!
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 235 PM CDT Wed May 11 2022
Not much change in the forecast has happened since the last forecast
package. Strong upper ridging still dominates the region, leaving us
in stark southwest flow near the surface. Tonight, we may see a few
more clouds than last night. Temperatures will be in the low 70s
throughout the area, with high humidities and light winds once
again. Might be a little too warm and muggy to keep those windows
open tonight! This may lead to the potential for some fog to
develop, especially the closer we get to sunrise. Right now, it is
not looking to be widespread, as some cloud cover will help to hold
it back, along with winds that aren't completely calm.
Tomorrow, we are looking to have a similar day to what was felt
today. The only difference tomorrow will be that dew points will be
about 5 degrees less in some areas. This will help to hold back the
heat index from rising too much. With that said, it is still going
to be hot and humid, as temperatures will be in the low 90s once
again. Also, there will be a little more of a breeze tomorrow, which
will provide some relief. At this time, we aren't expecting any heat
headlines tomorrow, but will continue to monitor. Please continue to
take proper precautions when in the heat tomorrow and stay hydrated!
Regarding climate records, please refer to the section below. Once
again though, we will put some of these records to a test!
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 235 PM CDT Wed May 11 2022
Key Messages:
1) Warm and humid with rain chances crescendo Friday PM/night
2) More seasonable conditions late weekend through early next week
Thursday night through Friday night:
An upper level ridge will gradually break down and shift east as a
potent PV anomaly lifts northward through the Northern Plains.
Meanwhile, an upper level low off the Southeast coast will
retrograde and undercut the eastern ridge leading to a Rex block
formation. All of this spells a slowing pattern and weaker flow aloft
and hence a slow, sagging cold front that will be accompanied by
increasing rain chances late week. An area of storms to our west
Thursday will move eastward Thursday night and likely weaken and
fall apart as they approach due to weaker lift and shear. As a
result, have kept PoPs into the slight to low chance category for
primarily areas west of the Mississippi River.
By Friday afternoon, surface heating coincident with the sagging
front and potentially any residual outflow boundaries along with
humid conditions will assist thunderstorm development lingering
into Friday night and possibly Saturday AM. CAPE values are
progged at around 2000 j/kg but shear is progged to be on the
weaker side at 20-25+ kts, thus severe weather potential looks
low with primary threat probably being wet microbursts given high WBZ
heights, warm cloud bases and some soundings close to moist adiabatic
lapse rates. Possibly of more threat will be heavy rainfall and
localized flooding potential. NAEFS depicts anomalous low level
moisture with 925 hPa and 850 hPa specific humidity above 90th to
near 95th percentile, and combined with slow cell motions parallel to
the front will be favorable for repetitive rounds and areas of
a few inches of rain possible.
The front will continue to sag through the region on Saturday, with
a very gradual draw down of dew points and shifting of rain chances
to our east.
Sunday through Wednesday:
The remnant shortwave from late week will drift across the
Canadian Prairie and then dive south through the Great lakes by
late in the weekend. Attendant PV advection and upper jet lift
will foster shower chances returning by Sunday. In the wake,
we will see a period of northwest flow aloft early to mid next week.
This will lead to cooler and more seasonable conditions with
highs in the 60s/70s and lows 40s/50s. There may be some shower
chances but uncertainty exists with timing/placement of shortwaves
and as such have some low end PoPs throughout Monday to Wednesday,
but there will be plenty of dry time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1200 PM CDT Wed May 11 2022
Quiet weather is expected through the day, resulting in VFR
conditions for the next 24 hours at least. Light southerly winds
will be felt through the day, around 5-10 KTs.
&&
.CLIMATE...
ISSUED AT 127 PM CDT Wed May 11 2022
Record Highs for May 11...
Moline.........91 in 2011+
Cedar Rapids...90 in 1922+
Dubuque........90 in 1879
Burlington.....91 in 2007
Record Warm Lows for May 12...
Moline.........72 in 1879
Dubuque........71 in 1879
Record Highs for May 12...
Moline.........94 in 1956
Cedar Rapids...90 in 1900
Dubuque........90 in 1896
Burlington.....94 in 1956
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Cedar-Clinton-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
UPDATE...Ervin
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...McClure
AVIATION...Gunkel
CLIMATE...McClureHazardous weather outlook, May 11, 1:23 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 123 PM CDT Wed May 11 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 123 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Areas south of Highway 30 have a Heat Advisory from 1PM to 7PM. Temperatures ranging between 90 and 95, with dew points between 70 and 75, will yield heat index values from 100 to 105. Along with these hot and humid conditions, we will see much lighter winds today, not giving any relief from the heat. Areas not within the Heat Advisory should still be cautious through the afternoon, as heat index values may reach near 100. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Hot and humid conditions are expected on Thursday with peak heat indices in the lower to upper 90s. The Storm Prediction Center has a slight risk for severe storms across the outlook area Friday afternoon into Friday night. The primary threat is isolated damaging winds. There is also a marginal risk for flash flooding. .SPOTTER INFORMATION STATEMENT... TJG
In the hours before
Special weather statement, May 11, 5:10 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT Wed May 11 2022
ILZ017-018-112245-
Bureau IL-Putnam IL-
510 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern Putnam
and east central Bureau Counties through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ladd, or near Peru. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail. This storm could
produce a brief funnel cloud.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ladd.
This includes Interstate 80 in Illinois between mile markers 65 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4129 8930 4143 8931 4146 8917 4130 8916
TIME...MOT...LOC 2209Z 173DEG 3KT 4138 8920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:08 AM CDT | Heat Advisory | DVN | Bureau, Hancock, Henderson, Henry, McDonough, Mercer and 4 more | 11 hr |
| May 11, 5:10 PM CDT | Special Weather Statement | DVN | Putnam | 35 min |
| May 11, 5:17 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 43 min |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.